Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 207, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 27, 2016, 3:02 PM EDT for Bedford County, Franklin County, Pittsylvania County, Virginia. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2016, 3:02 PM EDT (19:02 UTC)
- Expired
- Jul 27, 2016, 4:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bedford County, VA, Franklin County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 3:15 PM EDT | TSTM WND DMG | 2 Ssw Northwest Smith M, VA | FIVE TREES DOWN ON MIDDLE VALLEY ROAD |
| Jul 27, 3:15 PM EDT | TSTM WND DMG | 2 Wsw Northwest Smith M, VA | ONE TREE DOWN ON NORTHRIDGE ROAD NEAR THE INTERSECTION WITH HARDY ROAD |
| Jul 27, 3:50 PM EDT | TSTM WND DMG | 3 Nw Penhook, VA | ONE FOOT DIAMETER TREE DOWN ON LAKESTONE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 783 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
907
WUUS51 KRNK 271902
SVRRNK
VAC019-067-143-272000-
/O.NEW.KRNK.SV.W.0207.160727T1902Z-160727T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT WED JUL 27 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
NORTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
SOUTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 400 PM EDT
* AT 301 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WESTLAKE
CORNER...MOVING EAST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PENHOOK...
HUDDLESTON...
MONETA...
NORTHWEST SMITH MOUNTAIN LAKE...
AND NORTH SHORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
IF ON OR NEAR SMITH MOUNTAIN LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3692 7953 3701 7974 3713 7989 3723 7982
3718 7944 3697 7946
TIME...MOT...LOC 1901Z 291DEG 6KT 3713 7974
HAIL...1.00IN
WIND...60MPH
$$
JJM4 follow-up statements
219
WWUS51 KRNK 271918
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT WED JUL 27 2016
VAC019-067-143-272000-
/O.CON.KRNK.SV.W.0207.000000T0000Z-160727T2000Z/
PITTSYLVANIA VA-FRANKLIN VA-BEDFORD VA-
318 PM EDT WED JUL 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR...NORTHWESTERN PITTSYLVANIA...NORTHEASTERN FRANKLIN AND
SOUTHWESTERN BEDFORD COUNTIES... THIS INCLUDES SMITH MOUNTAIN LAKE...
AT 316 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WESTLAKE
CORNER...MOVING EAST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PENHOOK...
HUDDLESTON...
MONETA...
NORTHWEST SMITH MOUNTAIN LAKE...
AND NORTH SHORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.
IF ON OR NEAR SMITH MOUNTAIN LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3692 7953 3701 7974 3711 7986 3715 7977
3722 7973 3718 7944 3697 7946
TIME...MOT...LOC 1916Z 291DEG 6KT 3712 7971
HAIL...1.00IN
WIND...60MPH
$$
JJM754
WWUS51 KRNK 271934
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT WED JUL 27 2016
VAC019-067-143-272000-
/O.CON.KRNK.SV.W.0207.000000T0000Z-160727T2000Z/
PITTSYLVANIA VA-FRANKLIN VA-BEDFORD VA-
334 PM EDT WED JUL 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR
NORTHWESTERN PITTSYLVANIA...NORTHEASTERN FRANKLIN AND SOUTHWESTERN
BEDFORD COUNTIES...
AT 333 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WESTLAKE
CORNER...MOVING EAST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PENHOOK...
MONETA...
HUDDLESTON...
NORTH SHORE...
AND BURNT CHIMNEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.
IF ON OR NEAR SMITH MOUNTAIN LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3692 7953 3701 7974 3711 7986 3712 7973
3720 7969 3718 7944 3697 7946
TIME...MOT...LOC 1933Z 291DEG 6KT 3711 7968
HAIL...1.00IN
WIND...60MPH
$$
JJM910
WWUS51 KRNK 271949
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT WED JUL 27 2016
VAC019-067-143-272000-
/O.CON.KRNK.SV.W.0207.000000T0000Z-160727T2000Z/
PITTSYLVANIA VA-FRANKLIN VA-BEDFORD VA-
349 PM EDT WED JUL 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR
NORTHWESTERN PITTSYLVANIA...EAST CENTRAL FRANKLIN AND SOUTH CENTRAL
BEDFORD COUNTIES...
AT 349 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTH SHORE...
MOVING EAST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PENHOOK...
NORTH SHORE...
BURNT CHIMNEY...
PITTSVILLE...
AND WESTLAKE CORNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.
IF ON OR NEAR SMITH MOUNTAIN LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3692 7953 3701 7974 3711 7986 3712 7973
3714 7963 3704 7945 3697 7946
TIME...MOT...LOC 1949Z 291DEG 6KT 3710 7965
HAIL...1.00IN
WIND...60MPH
$$
JJM735
WWUS51 KRNK 272002
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT WED JUL 27 2016
VAC019-067-143-272011-
/O.EXP.KRNK.SV.W.0207.000000T0000Z-160727T2000Z/
PITTSYLVANIA VA-FRANKLIN VA-BEDFORD VA-
402 PM EDT WED JUL 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHWESTERN PITTSYLVANIA...EAST CENTRAL FRANKLIN AND SOUTH CENTRAL
BEDFORD COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
BE ADVISED THAT...WHILE THIS WARNING HAS ENDED...A SEVERE
THUNDERSTORM WARNING IS IN EFFECT FOR EASTERN FRANKLIN AND CENTRAL
PITTSYLVANIA COUNTIES UNTIL 445PM EDT.
LAT...LON 3692 7953 3701 7974 3711 7986 3712 7973
3714 7963 3704 7945 3697 7946
TIME...MOT...LOC 2001Z 291DEG 6KT 3709 7963
$$
JJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:29 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 27, 1:29 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 129 PM EDT Wed Jul 27 2016 .SYNOPSIS... A wavy front will be nearly stationary from the Mid Atlantic region to the mid Mississippi Valley through the end of the week. Weak impulses tracking along the front will combine with deep moisture to produce periodic rounds of showers and thunderstorms. The front will finally move well south of the area on Tuesday or Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 1110 AM EDT Wednesday... Isolated showers late this morning near the Blue Ridge east of Fancy Gap, VA, with a few more showers in far SW VA. Models coming in initiating convection across the western forecast area by 18z/2pm, then shifting the storms east thru late afternoon. There is some disagreement in synoptic models somewhat with the 06z GFS hanging onto higher threat along/west of the Blue Ridge all day while the NAM and ECM shift some of the storms into the piedmont. The high-res models focus activity along the southern Blue Ridge, northwest toward Southern WV, and actually show the mountains keeping most of the activity through late afternoon. For now will have high chance pops cwa wide, higher in the west and north. The better dynamics with 25-30kt effective shear will stay in northern VA but should dip far enough south to increase threat of organized convection into southern VA. Still looking at highs from the mid to upper 80s west to lower to mid 90s east. Heat indices should stay under 105 so no advisory needed out east. Previous valid discussion... Precipitable water values range from 1.8 inches in the western county warning area to 2.0 inches in the extreme east. Storm motion will be southeast about 20 knots. Areas that had heavy rain on Tuesday will be more susceptible to flooding problems if there are storms again in the same locations today. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... As of 400 AM EDT Wednesday... We are in for a continuation of unsettled weather as a shallow upper trof becomes established over the eastern part of the country through the weekend. This will allow a steady stream of short wave energy to move into the region from the southwest, while the upper jet provides diffluence to aid synoptic ascent. These factors will be combining with warm/humid/unstable air along a diffuse old frontal boundary lingering across the region. This all spells a good chance for showers and thunderstorms for the latter portion of the week and into the weekend. The variability among guidance solutions is still creating a good degree of uncertainty in timing/location, but the general consensus is for increasing shear to bring a severe threat to the area for Thursday afternoon into Friday, with a possibility for an organized MCS. High precipitable water values will also make excessive rainfall a threat, so hydro issues are a concern during this period as well. There is still much to be determined with this scenario so it warrants close attention in later model runs. Coverage of showers/storms looks considerable again for Saturday but with less shear and dynamic support so a more limited severe threat. Temperatures will continue to run a bit above normal with highs going from the mid 90s to lower 90s east of the Blue Ridge, and generally low/mid 80s to the west. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 130 PM EDT Tuesday... Overall pattern situation favors storminess every day but especially in the afternoon/evening. A frontal boundary situated from the Ohio Valley over to the Central Plains will slowly shift southeast into the Virginias and North Carolina over the weekend. Airmass will remain unstable and moist. Some issue with how far this front makes it as 5h ridge may be hard to break, but still looks like belt of westerlies will shift at least into our northern forecast area over the weekend. Highs will be seasonal with lows slightly above normal through most of the period. Highs will range from the lower to mid 80s mountains, to upper 80s to around 90 east. Lows will be in the lower to mid 60s mountains, to upper 60s to around 70 east. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 120 PM EDT Wednesday... Convection will again be problematic as we head through the afternoon. Radar at issuance time shows a cluster of storms heading toward BLF therefore put a tempo group for moderate thunder here from 18-19z. Otherwise will keep VCTS in for the afternoon and amend as necessary when storms near terminals. Storms will end/weaken this evening with fog developing overnight. Similar to this morning, fog will be dense at LWB and possibly BCB/BLF, with MVFR possible at the other sites. Another cluster of storms should form in the mountains around or after 18z Thursday so nothing added to the terminals before 18z. Extended aviation discussion... The upper ridge will remain just south of the area and a residual front nearby through Monday. This should allow for periodic daily convective coverage. Appears more widespread sub-VFR possible with thunderstorms later Thursday with a stronger wave along the front with perhaps some decrease in coverage by the weekend as this feature passes. At least diurnal MVFR/IFR possible each afternoon/evening through Monday for now. Late night and early morning fog will likely occur at the usual valley locations, and those chances increase across the entire region if any rain occurs during the afternoon or evening at any site. && .CLIMATE... Record high temperatures for Wednesday (7/27) Roanoke.....103 in 1936 Lynchburg...103 in 1936 Danville....102 in 1952 Blacksburg...94 in 1993 Bluefield....89 in 1966 Record highs for July 28 Roanoke......104 in 1930 Lynchburg....103 in 1936 Danville.....102 in 1952 Blacksburg....95 in 1966 Bluefield.....90 in 2011 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS/WP SHORT TERM...MBS LONG TERM...WP AVIATION...AMS/WP CLIMATE...PM
Hazardous weather outlook, Jul 27, 9:53 AM EDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 953 AM EDT WED JUL 27 2016 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-281400- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 953 AM EDT WED JUL 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. STRONG TO ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE THURSDAY AFTERNOON INTO FRIDAY. EXCESSIVE RAINFALL IS ALSO POSSIBLE AND MAY BRING A THREAT FOR FLOODING. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOWER THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 27, 2:01 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 201 PM EDT WED JUL 27 2016 NCZ005-271830- ROCKINGHAM- 201 PM EDT WED JUL 27 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ROCKINGHAM COUNTY... AT 200 PM EDT...A STRONG THUNDERSTORM WAS OVER MAYODAN...MOVING EAST AT 25 MPH. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EDEN... WENTWORTH... MAYODAN... MADISON... AND STONEVILLE. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3637 8002 3644 8003 3650 7977 3637 7973 TIME...MOT...LOC 1800Z 258DEG 20KT 3642 7995 JJM
Special weather statement, Jul 27, 2:18 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT WED JUL 27 2016
VAZ013-271900-
PULASKI-
218 PM EDT WED JUL 27 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL PULASKI COUNTY...
AT 217 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER DRAPER...
MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PULASKI...
DUBLIN...
CLAYTOR LAKE STATE PARK...
GRAYSONTOWN...
AND CLAYTOR DAM.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3712 8085 3711 8070 3708 8058 3707 8057
3708 8056 3705 8055 3705 8056 3704 8057
3704 8056 3701 8056 3699 8054 3697 8055
3694 8060 3699 8085 3707 8088
TIME...MOT...LOC 1817Z 288DEG 16KT 3704 8075
JJMSpecial weather statement, Jul 27, 2:28 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT WED JUL 27 2016
NCZ019-271915-
WILKES-
228 PM EDT WED JUL 27 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN WILKES COUNTY...
AT 227 PM EDT...A STRONG THUNDERSTORM WAS OVER WINDY GAP...MOVING
NORTHEAST AT 5 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RONDA...
CLINGMAN...
AND WINDY GAP.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...MOST OF WHICH IS
FALLING ON ALREADY SATURATED GROUND. THIS MAY CAUSE LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3610 8107 3621 8099 3622 8089 3617 8087
3606 8088 3606 8098 3605 8100 3606 8101
TIME...MOT...LOC 1827Z 228DEG 5KT 3612 8100
JJMLocal storm report, Jul 27, 2:29 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
229 PM EDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM TSTM WND DMG 2 W SALEM CITY 37.28N 80.09W
07/27/2016 CITY OF SALEM VA TRAINED SPOTTER
SEVERAL TREES DOWN ON WEST RIVERSIDE DRIVE NEAR KINGSMILL
DRIVE.
&&
WHPSpecial weather statement, Jul 27, 2:33 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT WED JUL 27 2016
VAZ033-034-271930-
BEDFORD-FRANKLIN-
233 PM EDT WED JUL 27 2016
...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SMITH MOUNTAIN
LAKE...NORTHEASTERN FRANKLIN...AND SOUTHWESTERN BEDFORD COUNTIES...
AT 231 PM EDT...NUMEROUS ROUNDS OF THUNDERSTORMS WERE APPROACHING
PORTIONS OF SMITH MOUNTAIN LAKE. THE FIRST ISOVER WESTLAKE
CORNER...THE SECOND IS OVER RAONOKE CITY MOVING SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORM.
LOCATIONS IMPACTED INCLUDE...
STEWARTSVILLE...
PENHOOK...
NORTHWEST SMITH MOUNTAIN LAKE...
NORTH SHORE...
AND BURNT CHIMNEY.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 3706 7949 3704 7948 3702 7946 3704 7953
3705 7955 3704 7955 3703 7956 3704 7960
3698 7961 3700 7972 3716 7992 3721 7988
3722 7985 3723 7984 3727 7986 3730 7984
3706 7945
TIME...MOT...LOC 1831Z 305DEG 20KT 3713 7971
JJMSpecial weather statement, Jul 27, 3:00 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT WED JUL 27 2016
VAZ013-014-017-271945-
MONTGOMERY-FLOYD-PULASKI-
300 PM EDT WED JUL 27 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN PULASKI...WEST CENTRAL FLOYD AND SOUTHWESTERN MONTGOMERY
COUNTIES...
AT 259 PM EDT...A STRONG THUNDERSTORM WAS NEAR COPPER VALLEY...MOVING
EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PILOT...
INDIAN VALLEY...
CLAYTOR LAKE STATE PARK...
GRAYSONTOWN...
AND COPPER VALLEY.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3696 8071 3705 8071 3705 8037 3691 8038
3693 8065
TIME...MOT...LOC 1859Z 276DEG 17KT 3701 8058
JJMThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:13 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 32 min |
| Jul 26, 8:25 PM EDT | Special Weather Statement | RNK | Buckingham | 50 min |
| Jul 26, 8:51 PM EDT | Special Weather Statement | RNK | Amherst, City of Lynchburg | 39 min |
| Jul 26, 9:01 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 59 min |
| Jul 26, 9:15 PM EDT | Areal Flood Advisory | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 3 hr |
| Jul 26, 9:33 PM EDT | Special Weather Statement | RNK | Alleghany | 42 min |
| Jul 26, 9:46 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham, Campbell, Charlotte | 59 min |
| Jul 26, 10:22 PM EDT | Areal Flood Advisory | RNK | Campbell | 3 hr |
| Jul 26, 10:44 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 76 min |
| Jul 26, 10:48 PM EDT | Special Weather Statement | RNK | Franklin | 57 min |
| Jul 26, 10:59 PM EDT | Areal Flood Advisory | RNK | Charlotte | 3 hr |
| Jul 26, 11:36 PM EDT | Special Weather Statement | RNK | Halifax | 54 min |
| Jul 27, 12:16 AM EDT | Special Weather Statement | RNK | City of Danville | 14 min |
| Jul 27, 1:22 PM EDT | Special Weather Statement | RNK | Tazewell | 23 min |
| Jul 27, 1:43 PM EDT | Special Weather Statement | RNK | Tazewell | 32 min |
| Jul 27, 1:53 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 37 min |
| Jul 27, 2:10 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 50 min |
| Jul 27, 2:18 PM EDT | Special Weather Statement | RNK | Pulaski | 42 min |
| Jul 27, 2:33 PM EDT | Special Weather Statement | RNK | Bedford | 57 min |
| Jul 27, 3:00 PM EDT | Special Weather Statement | RNK | City of Radford | 45 min |
| Jul 27, 3:07 PM EDT | Special Weather Statement | RNK | Floyd | 23 min |
| Jul 27, 3:10 PM EDT | Special Weather Statement | RNK | City of Salem | 35 min |
| Jul 27, 3:14 PM EDT | Special Weather Statement | RNK | Botetourt | 31 min |
| Jul 27, 3:31 PM EDT | Special Weather Statement | RNK | Franklin | 29 min |
| Jul 27, 3:43 PM EDT | Special Weather Statement | RNK | Botetourt | 47 min |
| Jul 27, 3:47 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Pittsylvania | 58 min |
| Jul 27, 3:52 PM EDT | Special Weather Statement | RNK | Buckingham | 53 min |
| Jul 27, 4:00 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke, City of Salem | 45 min |
| Jul 27, 4:06 PM EDT | Special Weather Statement | RNK | Montgomery | 54 min |
| Jul 27, 4:09 PM EDT | Special Weather Statement | RNK | Rockbridge | 36 min |
| Jul 27, 4:11 PM EDT | Special Weather Statement | RNK | Franklin | 34 min |
| Jul 27, 4:17 PM EDT | Special Weather Statement | RNK | Carroll | 28 min |
| Jul 27, 4:21 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick | 24 min |
| Jul 27, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Grayson, Patrick, City of Galax | 59 min |
| Jul 27, 4:39 PM EDT | Special Weather Statement | RNK | Pittsylvania | 36 min |
| Jul 27, 4:43 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick | 62 min |
| Jul 27, 4:45 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 60 min |
| Jul 27, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania | 85 min |
| Jul 27, 5:00 PM EDT | Special Weather Statement | RNK | Amherst | 45 min |
| Jul 27, 5:03 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 3 hr |
| Jul 27, 5:08 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Martinsville | 49 min |
| Jul 27, 5:54 PM EDT | Special Weather Statement | RNK | Amherst, Appomattox | 51 min |
| Jul 27, 6:03 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 27 min |
| Jul 27, 6:37 PM EDT | Special Weather Statement | RNK | Appomattox | 38 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.